Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Wichita, KS

May 29, 2011Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2011, 7:37 PM CDT for Russell County, Kansas. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 7:37 PM CDT (00:37 UTC)
Expired
May 29, 2011, 8:04 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:48 PM CDTTSTM WND GST 56Russell, KS
May 29, 7:49 PM CDTHAIL 0.25Gorham, KS
May 29, 7:52 PM CDTTSTM WND DMGRussell, KSSIX INCH TREE LIMBS DOWN AND A RESIDENTIAL TV ANTENNA WAS BLOWN OVER.
May 29, 7:52 PM CDTTSTM WND GST 72Russell, KSRUPPENTHAL MIDDLE SCHOOL KSN WEATHERLAB SITE.
May 29, 8:12 PM CDTNON-TSTM WND DMGWaldo, KSPORTION OF METAL ROOF WAS PEELED BACK AND BLOWN OFF OF SENIOR CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 4:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KICT 300037
SVRICT
KSC167-300130-
/O.NEW.KICT.SV.W.0157.110530T0037Z-110530T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...PARADISE...LURAY...RUSSELL AIRPORT
  AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
      3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0037Z 226DEG 31KT 3884 9904
WIND...HAIL 60MPH 1.00IN

$$

ES
2 follow-up statements
761 
WWUS53 KICT 300054
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SUN MAY 29 2011

KSC167-300130-
/O.CON.KICT.SV.W.0157.000000T0000Z-110530T0130Z/
RUSSELL KS-
754 PM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 830 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 
MPH. THIS STORM WAS LOCATED NEAR RUSSELL...MOVING NORTHEAST AT 35 
MPH.

LOCATIONS IMPACTED INCLUDE...
  PARADISE...LURAY AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
      3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0054Z 226DEG 31KT 3894 9890
WIND...HAIL 60MPH <.75IN

$$

ES
409 
WWUS53 KICT 300104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAY 29 2011

KSC167-300113-
/O.CAN.KICT.SV.W.0157.000000T0000Z-110530T0130Z/
RUSSELL KS-
804 PM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY 40 MPH WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...SO SEVERE 
THUNDERSTORM WATCH NUMBER 396 REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
      3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0103Z 226DEG 31KT 3899 9883

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:37 PM CDT, 1 hour earlier.

Area forecast discussion, May 29, 6:37 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN MAY 29 2011

.UPDATE...
WHILE AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE UNTIL DARK
ACROSS PORTIONS OF CENTRAL KANSAS...IT APPEARS THE GREATER
COVERAGE AND RISK FOR SEVERE STORMS MAY STAY JUST NORTH AND
NORTHWEST OF THE AREA ALONG THE NORTHWARD MIGRATING WARM FRONT
THIS EVENING. THIS IS WHERE THE RUC SHOWED THE BEST COMBO OF
INSTABILITY...SHEAR AND HELICITY VALUES FOR ROTATING/SEVERE
STORMS. FURTHER SOUTH THE CIRROFORM CANOPY FROM THE PANHANDLE
CONVECTION SHOULD DECREASE INSTABILITY TOWARD SUNSET AND LIMIT
THE SEVERE POTENTIAL SOMEWHAT DOWNSTREAM THAT WOULD IMPACT MOST
OF THE COUNTIES IN OUR COUNTY WARNING AREA. HOWEVER FOR NOW WILL
CONTINUE THE SEVERE WATCH FOR THE ISOLATED STRONG/SEVERE
POTENTIAL.

KED

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT SUN MAY 29 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
ISOLATED DIURNAL CONVECTION IN PROXIMITY TO THE SURFACE DRY-LINE AND
WARM FRONT MAY AFFECT A SMALL PART OF CENTRAL KANSAS...IN VICINITY
OF KRSL UNTIL DARK THIS EVENING. OTHERWISE STRONG SOUTH WINDS WILL BE
THE MAIN WEATHER STORY TONIGHT AND MEMORIAL DAY. A VIGOROUS UPPER
TROF WILL LIFT NORTHEAST FROM THE ROCKIES INTO THE NORTHERN HIGH
PLAINS ON MONDAY...WITH A TIGHT GRADIENT SURFACE/LOW LEVEL
SOUTHERLY WIND FLOW ACROSS THE AREA.

KED

PREV DISCUSSION... /ISSUED 307 PM CDT SUN MAY 29 2011/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE HEADLINES FOR STRONG WINDS ON MON
ALONG WITH CONVECTIVE CHANCES LATE MON AFTERNOON THROUGH MON EVENING.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A PRONOUNCED SHORTWAVE OVER THE
CENTRAL GREAT BASIN WITH ANOTHER PIECE OF ENERGY DIVING SOUTHEAST
WEST OF BRITISH COLUMBIA. AT THE SURFACE...LOW PRESSURE CONTINUES TO
DEEPEN OVER EAST-CENTRAL CO. MEANWHILE A DIFFUSE WARM FRONT EXTENDS FROM
NORTH OF KDDC TO NEAR KGBD TO NEAR KSLN.

TONIGHT-MON:
THERE LOOKS TO STILL BE A REMOTE CHANCE OF A STORM DEVELOPING OVER
WEST-CENTRAL KS EARLY THIS EVENING WITH CONFIDENCE EXTREMELY LOW IN
THIS OCCURRING. THE LAST TWO DAYS THE SHORT TERM MODELS WERE
CONSISTENT IN DEVELOPING CONVECTION OVER NORTHERN OK BUT THE CAP
ENDED UP WINNING OUT AND FEEL IT SHOULD AGAIN THIS EVENING. THE MOST
LIKELY AREA FOR EARLY EVENING CONVECTION LOOKS TO BE OVER THE OK/TX
PANHANDLES WHERE THE DRYLINE IS MORE DEFINED WITH TEMPS SPIKING TO
AROUND 100.

STRONG SOUTH WINDS WILL BE THE MAIN CONCERN ON MON. CONFIDENCE IS
HIGH ENOUGH TO RUN WITH A HIGH END WIND ADVISORY AREA WIDE FOR MON. THE
EXCEPTION IS OVER A FEW CENTRAL KS COUNTIES WHERE IT STILL APPEARS
WIND WARNING CRITERIA MAYBE POSSIBLE AS THEY MIX TO AROUND
750-700MB. THEREFORE LEFT THOSE FOUR COUNTIES IN THE HIGH WIND WATCH
AND WILL LET THE MIDNIGHT SHIFT TAKE ANOTHER GANDER AT IT.

A FEW STORMS STILL LOOK TO DEVELOP ALONG THE DRYLINE LATER MON
AFTERNOON INTO EARLY MON EVENING AS SOME COOLER MID LEVEL TEMPS
START TO ADVECT IN. BEFORE 00Z RUSSELL AND BARTON COUNTIES WOULD BE
THE MOST LIKELY AFFECTED. THE STORMS ARE EXPECTED TO BECOME MORE
NUMEROUS AROUND 00Z AS THE LOW LEVEL FLOW BACKS...INCREASING
CONVERGENCE ALONG THE DRYLINE. IN ADDITION THE RIGHT ENTRANCE REGION
OF AN UPPER JET WILL SLIDE OVER THE AREA. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE AND INTENSITY AS IT GETS EAST OF THE BETTER
FORCING AFTER 06Z TUE.

TUE-TUE NIGHT:
A FEW STORMS LOOK TO BE POSSIBLE OVER SE KS ON TUE AFTERNOON ALONG
THE STALLED SURFACE FRONT. WITH COOLER MID LEVEL TEMPS CAPPING WILL
NOT BE AN ISSUE WITH THE MAIN LIMITING FACTOR BEING LACK OF SURFACE
CONVERGENCE. LOW LEVEL MOISTURE WILL RAPIDLY LIFT BACK TO THE
NORTHWEST ON TUE NIGHT. THIS MAY RESULT IN SOME ISO-SCT CONVECTION
AFTER DARK. HOWEVER THERE IS AGREEMENT THAT SOME CAPPING WILL BE IN
PLACE ABOVE 850MB. THEREFORE WILL NOT INCREASE TO CHANCE POPS AND
JUST LEAVE SLIGHTS IN.

WED-SUN:
MEDIUM RANGE MODELS REMAIN CONSISTENT IN BUILDING A STRONG UPPER
RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS THROUGH THESE EXTENDED
PERIODS. EVEN THOUGH BOTH THE GFS AND ECMWF AGREE ON TRYING TO SNEAK
AN UPPER IMPULSE UNDER THE DEVELOPING RIDGE ON WED...NOT CONFIDENT
ENOUGH TO INSERT POPS AT THIS TIME. DID NOT CHANGE TEMPS MUCH AT ALL
FROM WHAT THE PREVIOUS FORECAST HAD WITH MID AND UPPER 90S AREA WIDE
BY THU AND EXTENDING THROUGH THE WEEKEND. WOULD NOT BE SURPRISED TO
SEE WESTERN PORTIONS OF THE FORECAST AREA FLIRT WITH THE CENTURY
MARK THROUGH MANY OF THESE DAYS.

LAWSON

AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR IS EXPECTED TO PREVAIL THROUGH THE 24-HOUR TAF PERIOD. VERY
TRANSIENT MVFR CIGS NEAR THE WARM FRONT MAY LINGER DURING THE
FIRST HOUR OF THE FORECAST ACROSS CENTRAL KANSAS NEAR KRSL-KSLN
WITH VFR ANTICIPATED THEREAFTER. VERY STRONG SOUTHERLY WINDS WILL
CONTINUE THROUGH THE PERIOD WITH SUSTAINED WINDS IN THE 22-30 KNOT
RANGE TODAY POSSIBLY INCREASING INTO THE 30-36 KNOT RANGE ON
MONDAY.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  90  69  87 /  10  10  30  20
HUTCHINSON      73  90  67  86 /  10  10  30  10
NEWTON          73  89  69  85 /  10  10  30  10
ELDORADO        72  88  70  86 /  10  10  30  20
WINFIELD-KWLD   74  89  70  87 /  10  10  30  20
RUSSELL         72  91  58  84 /  10  20  60  10
GREAT BEND      73  92  61  85 /  10  20  60  10
SALINA          73  90  64  85 /  10  10  40  10
MCPHERSON       73  90  66  86 /  10  10  40  10
COFFEYVILLE     71  87  72  85 /  10  10  20  20
CHANUTE         70  87  71  85 /  10  10  20  30
IOLA            70  87  71  85 /  10  10  20  30
PARSONS-KPPF    70  87  72  85 /  10  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 8 PM CDT MONDAY FOR KSZ049>053-
067>072-082-083-091>096-098>100.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ050>053-067>069-
082-083-091>093.

HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
KSZ032-033-047-048.

&&
Hazardous weather outlook, May 29, 4:08 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SUN MAY 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY EVENING AND A
WIND ADVISORY IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF
CENTRAL KANSAS.

THERE IS A REMOTE CHANCE AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND DAMAGING WINDS COULD DEVELOP ALONG A DRY LINE THIS EVENING
ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A SALINA TO LYONS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA ON MONDAY. WIND
GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THE HIGHEST GUSTS OVER
CENTRAL AND SOUTH CENTRAL KANSAS. CAMPERS AND ESPECIALLY BOATERS
NEED TO USE EXTRA CAUTION ON AREA LAKES MONDAY. PLEASE REFER TO THE
LATEST WIND ADVISORIES AND HIGH WIND WATCHES FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM LATE
MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THE STORMS MAY BE
SEVERE LATE MONDAY AFTERNOON AND EVENING ALONG AND WEST OF
INTERSTATE 135. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER SOUTHEAST
KANSAS AND AREA WIDE ON TUESDAY NIGHT. WHILE WIDESPREAD SEVERE
STORMS ARE NOT ANTICIPATED...A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/MWM/LAWSON

In the hours before

Special weather statement, May 29, 7:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SUN MAY 29 2011

KSZ032-300100-
RUSSELL-
725 PM CDT SUN MAY 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GORHAM...OR 9 MILES WEST OF RUSSELL...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:11 AM CDTHigh Wind WarningICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.